Will you write about orthostatic hypotension? I’ve been told I have this disorder. I’m a retired 86-year-old man in fairly good medical shape. I want to regain my regular activities. My regular doctor put me on labetalol. I think he is researching this a bit himself. This apparently is not a frequent problem. I have found articles about it on the internet, but the medical language is not easy to understand.

“Orthostatic hypotension” literally means “low blood pressure on standing upright.” It is a symptom, not a diagnosis. There are many medical conditions that can lead to the symptom of orthostatic hypotension, but many people, especially those over 65, have no discernable cause that can be found.

On standing, the blood pools in our veins, and the heart and blood vessels need to rapidly adjust to prevent blood pressure from falling too much.

Even a brief drop in blood pressure can lead to a sensation of lightheadedness, and to fainting if it is more severe and prolonged. Normally, blood pressure drops about five points, but the body compensates by increasing heart rate and by constricting blood vessels.

As we get older, our body’s ability to adapt to rapid changes in position can diminish. Medications, especially beta blockers and antidepressants, interfere with the body’s coping mechanisms.

So, I am surprised that your doctor is trying labetalol, since it is both a beta and alpha blocker, and it is one of the most notorious causes of orthostatic hypotension. But it can be difficult in older people with high blood pressure to find a medicine that doesn’t make orthostatic hypotension worse.

Some general advice may be of benefit. First, don’t try to get up too quickly. If lying down, sit up for a few minutes before trying to stand, to give your body time to adapt. If your doctor says it’s OK, increase salt and water intake.

In your case, it might be worth finding someone, like a hypertension expert or a cardiologist, with more expertise in managing orthostatic hypotension. I assure you it is far more common than you might think.

I have been experiencing shortness of breath whenever I vacation and walk in the mountains. I was a smoker, but I quit 31 years ago. My doctor sent me for the lung capacity breathing test, and I passed with flying colors. The technician said my number was one of the highest she has seen. This concerns me. Why is it happening?

I have two concerns. The first is that lung capacity is a measure of just what it sounds like — how big the lungs are. When the technician says it’s among the biggest she’s seen, I worry that it’s too big.

An elevated lung capacity can go along with emphysema, which can be related to distant smoking or can be due to a condition called alpha-1 antitrypsin deficiency.

Emphysema can be diagnosed by other components of pulmonary function tests, particularly a test called the DLCO, and confirmed by X-ray or CT.

However, breathing problems also might indicate heart problems and anemia, so you might need another visit. On the other hand, there is less oxygen in the thin mountain air, so some degree of shortness of breath might not be abnormal.

Dr. Keith Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2019 North America Synd., Inc.

0
0
0
0
0

Load comments